1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP

Researchers find surprising link between birth control pills and Crohn’s disease

By Rob Cypher, Mar 16, 2015 | |
Rating:
5/5,
  1. Rob Cypher
    A study on the link between the birth control pill and Crohn’s disease has led a team of doctors to suggest that women with an already genetic predisposition to the chronic gastrointestinal disease may be three times more likely to develop the condition if they have used "the pill" for at least five years.

    The study, led by Harvard University gastroenterologist Dr. Hamed Khalili, followed 230,000 American women who were enrolled in the large U.S. Nurses Health Studies I and II from 1976 to 2008, Health News reported. Khalili and his team then compared the gastrointestinal health of women who have used the pill for long periods of time with women who never used birth control pills. As it turned out, of the original 230,000, there were 309 cases of Crohn’s disease and 362 cases of ulcerative colitis.

    Results showed that there was no link between oral birth control and increased risk for developing ulcerative colitis. Unfortunately, the same could not be said for Crohn’s disease. “If you took oral contraceptives for more than five years, you have a three-fold increased risk of Crohn’s disease,” Khalili explained, as reported by Health News.

    Although not confirmed, Khalili believed that it was the hormones inside birth control pills that explained the increased risk for Crohn’s disease. Previous animal studies have shown estrogen’s effects on the colon. As reported by MedpageToday, estrogen is thought to both affect the colon’s permeability and may affect gut immunity. Khalili also believes that excess amounts of the hormone can affect the “healthy” bacteria residing in our gut. Although the “morning-after pill” emergency contraceptive was not included in the study, due to the similar genetic composition, Khalili suggested that women who use this drug may be at a similar risk, since it has even stronger doses of estrogen than that found in the pill.

    Although there seems to be a link between the birth control pill and gastrointestinal problems, Khalili was adamant that one did not definitely cause the other.

    “What’s very clear is that Crohn’s is not caused by oral contraceptive use by itself,” he told The Daily Mail. “It’s a combination of oral contraceptive use among individuals with a strong genetic predisposition to Crohn’s.”

    Crohn’s disease is a serious, incurable, and largely debilitating condition. Once more, the number of women experiencing this condition has inexplicably risen two- or three-fold in the past 50 years, The Mail reported. Khalili’s study cannot explain the overall rise in the number of Crohn’s patients, but his findings will hopefully be of use to women who have a genetic predisposition to gastrointestinal conditions.

    The birth control pill is the most widely used form of contraceptive in the United States, but there are many more forms of birth control available and women should be well informed of the risks associated with each before deciding which is best for them.

    Dana Dovey
    Medical Daily
    March 16, 2015

    http://www.rawstory.com/rs/2015/03/...ink-between-birth-control-and-crohns-disease/

Comments

To make a comment simply sign up and become a member!